Wildfire, Bent County
- When
- April 9, 4:00 PM MST to April 14, 5:00 PM MST
- Where
- Bent County forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
A wildfire over northern Bent County between Ft. Lyons and Hasty consumed around 14,000 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A wildfire over northern Bent County between Ft. Lyons and Hasty consumed around 14,000 acres. Several homes were threatened, at times, and a few farm implemented were destroyed. One firefighter received minor injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 9, 1:44 PM MST, 2 hours 16 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 655 AM MDT SAT APR 9 2011 COZ058>089-093>099-101300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 655 AM MDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT VOLATILE CONDITIONS FOR FIRE SPREAD WILL BE IN PLACE ACROSS THE SAN LUIS VALLEY...SOUTHEAST MOUNTAINS AND PLAINS TODAY AS A STRONG JET STREAM AHEAD OF A PACIFIC STORM SYSTEM MOVING INTO WESTERN COLORADO THROUGH TONIGHT. VERY DRY AND WINDY CONDITIONS WILL SPREAD ACROSS THE REGION WITH WINDS GUSTING UP TO 50 TO 60 MPH AT TIMES THIS AFTERNOON AND EARLY EVENING. COMBINED WITH THE DRY FUELS...THIS WILL LEAD TO CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE GROWTH. RESIDENTS SHOULD POSTPONE ANY OUTDOOR BURNING AND USE EXTREME CAUTION NOT TO START ANY WILD FIRES TODAY...AS ANY FIRES WILL QUICKLY SPREAD OUT OF CONTROL. IF YOU FIND YOU ARE IN THE PATH OF A FIRE...BE PREPARED TO EVACUATE QUICKLY. THE APPROACHING PACIFIC STORM SYSTEM WILL SPREAD SNOW INTO THE CONTINENTAL DIVIDE REGION THIS AFTERNOON WHICH WILL CONTINUE THROUGH THE DAY ON SUNDAY. AN ISOLATED EMBEDDED THUNDERSTORM WILL ALSO BE POSSIBLE THIS AFTERNOON...WITH LOCALLY INTENSE SNOWFALL RATES POSSIBLE...ESPECIALLY OVER THE HIGHER TERRAIN. ACCUMULATIONS OF 4 TO 9 INCHES CAN BE EXPECTED ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS ABOVE 10000 FEET...AND ACROSS THE EASTERN SAWATCH RANGE ABOVE 11000 FEET...WITH LOCALLY HIGHER AMOUNTS POSSIBLE OVER THE SOUTHWEST FACING SLOPES OF THE EASTERN SAN JUAN MOUNTAINS. IN ADDITION TO THE SNOWFALL...SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 60 MPH AT TIMES WILL CAUSE HAZARDOUS TRAVEL CONDITIONS WITH BLOWING AND DRIFTING SNOW EXPECTED ACROSS THE HIGHER MOUNTAIN PASSES LATER THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE SUNDAY ALONG THE CONTINENTAL DIVIDE...WITH ADDITIONAL ACCUMULATIONS UP TO 4 INCHES BY SUNDAY AFTERNOON. ACCUMULATION SNOWFALL IS POSSIBLE WEDNESDAY AND THURSDAY ALONG THE CONTINENTAL DIVIDE AS ANOTHER PACIFIC STORM MOVES INTO COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET CRITERIA FOR SPOTTERS WILL BE LIKELY ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS THIS AFTERNOON THROUGH TONIGHT. 23/06
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
04/09/2011 M61 MPH LAS ANIMAS CO ASOS
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM NON-TSTM WND GST 7 SSE SPRINGFIELD 37.31N 102.59W
04/09/2011 M58 MPH BACA CO ASOS
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
303 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM NON-TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
04/09/2011 M61.00 MPH LAS ANIMAS CO ASOS
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
322 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM NON-TSTM WND GST 4 SW CAMPO 37.06N 102.63W
04/09/2011 M61 MPH BACA CO MESONET
UTE CANYON RAWS
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM NON-TSTM WND GST 5 NNE LA JUNTA 38.05N 103.51W
04/09/2011 M62 MPH OTERO CO ASOS
&&
KMOZLEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
500 PM MDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND GST 3 ESE HOEHNE 37.26N 104.34W
04/09/2011 M61.00 MPH LAS ANIMAS CO ASOS
TAD ASOS
0401 PM NON-TSTM WND GST 5 NNE LA JUNTA 38.05N 103.51W
04/09/2011 M62.00 MPH OTERO CO ASOS
LHX ASOS
0434 PM NON-TSTM WND GST 7 SSE SPRINGFIELD 37.31N 102.59W
04/09/2011 M61.00 MPH BACA CO ASOS
SPD ASOS
&&
KTThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303651.